I know. I sound like one of those stupid weight loss TV commercials. But I believe this drop resulted from following two basic precepts for healthy aging:
Precept 1: Constantly Monitor Meds for Possible Side Effects
I’ve finally realized that meds can sometimes adversely affect my health. This year, I discovered that my favorite over-the-counter supplement, 5-HTP, could lead to frightening blood pressure spikes when I increased the dosage. Blood pressure med ramipril caused a chronic cough that plagued me for months. And those of us with Parkinson’s know all too well that the L-dopa we find so beneficial at first can end up bringing on dyskinesia — the spasmodic, involuntary movement that people often assume is a symptom of Parkinson’s. Actually, it’s a side effect of prolonged use of L-dopa.
I mentioned my frustration this year at not experiencing my usual springtime reversal of winter weight gain, even though I was eating less and exercising more. I wondered… had anything else in my routine changed? Yes! I had switched one of my blood pressure meds two months ago from ramipril to isradipine.
My chronic cough disappeared when I abandoned ramipril. I suggested the switch to isradipine when I saw reports that it was being studied for its possible impact on slowing the onset of Parkinson’s. Win-win. Seemed like a beneficial switch.
Then last week I checked on reported side effects of isradipine. (My favorite site for checking meds, prescribed or over-the-counter, is http://www.mayoclinic.com/health/drug-information/DrugHerbIndex.) The blurb showed unexplained weight gain (or loss) as a common side effect of isradipine.
I couldn’t get an appointment with my internist until today, but I decided to experiment by stopping isradipine last week so that I could report any observations to my doctor. When I saw him this afternoon, he agreed that I should discontinue isradipine. While I’d first been encouraged by those reports that the drug might slow the onset of Parkinson’s, I realized there might be no benefit for me — a person who already HAS Parkinson’s. And it might very well be playing a part in my weight gain. My internist and I agreed: let’s try something else.
He gave me a prescription for losartan (50 mg once at bedtime) and asked me to monitor my blood pressure two or three times a week and send him the results in six weeks. Fair enough.
I’ve checked it out at the Mayo Clinic site and don’t see any problems.
Precept 2: Constantly Look for New Exercise Regimens
As I mentioned in my post last week, I clouded the weight-gain picture by adding another change to my routine: taking walks during that morning hour I’m supposed to wait between my wake-up medication and breakfast.
I’ve been doing this for over a week now and I’m loving it. When I started, we were experiencing several days of Washington’s heat and humidity at their worse. Seven o’clock in the morning was the only time of the day when a walk was tolerable. The last few days we’ve had unusually low temps and humidity. And I’ve found the 7 a.m. walk unusually invigorating.
I return home to my breakfast and coffee knowing that I’ve already scored one major accomplishment.
A week ago the bathroom scale read 167. This morning it was 162. Onward and downward!